Illinois, 2016

Flash Flooding and Lightning Strike in Illinois, August 28, 2016

August 28, 2016 · NWS LOT · 6 events in 3 counties and zones

Thunderstorms developed during the late morning and early afternoon across a zone just south of I-80 in northern Illinois and northwest Indiana and persisted for several hours. An extremely moist environment set the stage for very heavy rainfall rates.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$47,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Thunderstorms developed during the late morning and early afternoon across a zone just south of I-80 in northern Illinois and northwest Indiana and persisted for several hours. An extremely moist environment set the stage for very heavy rainfall rates. In addition, storms were moving slow and training over the same areas. This brought about flash flooding due to rainfall amounts estimated at three plus inches, and possibly near six, in some locations. The hardest hit communities were Braceville and Odell in northern Illinois, and in Indiana near the town of Hebron experienced very heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 28, 11:58 AM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 28, 11:58 AM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1258 PM CDT SUN AUG 28 2016

.UPDATE...
1136 AM CDT

Main updates this morning were to adjust pop trends into this
afternoon, as well as raise temps a couple of degrees. Early
morning stratus and fog has since scattered out, while diurnal
development has replaced it. This will provide continued partly
cloudy to partly sunny skies this afternoon. Latest radar imagery
showing isolated thunderstorm development beginning to occur near
the Kankakee area. This is developing along lingering boundary
situated from near Pontiac northeast to Valparaiso. While flow
aloft continues to usher in subtle waves this afternoon and while
instability has increased, have focused pops along this boundary
with continued isolated to widely scattered thunderstorms to
persist in and around this boundary this afternoon. Due to the
coverage and duration of these storms, have kept pops at chance
today. Still not thinking any widespread severe weather will occur
today, but an isolated stronger storm will be possible with gusty
winds and heavy downpours/localized flooding the main threats.
This will be especially the case with the ILX morning sounding
showing near 2 inch PWATs still in place today and with RAP
analysis supporting this right over the surface boundary, as well
as a high potential for any storm to remain rooted in one location
for an extended period of time. Precip development will likely
diminish into early evening, with this trend continuing into
tonight.

Rodriguez

&&

.SHORT TERM...
307 AM CDT

Through tonight...

Warm and humid conditions will once again be in place today across
northern Illinois and northwest Indiana. Strong upper level wave
is evident on water vapor imagery early this morning lifting
across Lake Superior with mid/upper level height rises spreading
over much of the upper midwest which will help suppress any more
widespread precip. Meanwhile, a weak cold front is analyzed from
near Kenosha southwest through Sterling, which has allowed some
very isolated convection to persist overnight. Given lack of upper
support expect coverage to remain very isolated at most through
the rest of the morning, with likely dry conditions until around
midday. As we head into the afternoon, dewpoints in the low to mid
70s and temperatures in the low to mid 80s will contribute to
moderate instability with forecast soundings indicating very
minimal convective inhibition. Some pop-up showers and
thunderstorms will be possible, especially south of I-80 in the
highest dewpoint air. Expect coverage to remain isolated to widely
scattered and severe weather is not expected due to the very weak
low/mid level flow. Any convective activity should begin to
diminish after sunset.

Deubelbeiss

&&

.LONG TERM...
307 AM CDT

Monday through Saturday...

Warm and humid conditions will kick off the upcoming week, and
then a pattern change is expected to bring cooler temperatures
right on cue with the start of meteorological fall.

Weak upper ridging will be in place Monday with surface high
centered over the Great Lakes. Unstable conditions are still
expected to be in place along the periphery of the high where dew
points will be in the low 70s. Low level ridge axis is now
expected to poke into portions of far northeast Illinois which
will limit PoPs for much of the Chicago metro area, but PoPs will
increase some to the southwest as higher dew point air will be in
place along with slightly steeper mid level lapse rates. Despite
the instability, forecast soundings in the southwest do show a
weak cap in place and little in the way of forcing is expected.
Will limit PoPs to slight chance mainly southwest of a RPJ-IKK-RZL
line, favored from late morning into the afternoon. On Tuesday,
potent shortwave is progged to dive into northern Ontario and
across James Bay with attendant surface low pushing a cold front
into portions of the upper midwest. Showers and thunderstorms are
expected along the front; however, models do not drop the front
into northern Illinois until after 00Z Tuesday evening. With weak
mid-level flow and lack of any upper level support, thunderstorm
coverage is expected to diminish as we begin to stabilize after
sunset. Depending on the how far the front progresses Tuesday
night into early Wednesday, could see some thunderstorms redevelop
in the CWA Wednesday afternoon, with the best chances now
appearing to be south of I-80.

Behind the front Wendesday, winds turn northerly ahead of a strong
area of high pressure building down across the Canadian Prairies
which will eventually becoming centered across the northern Great
Lakes Region by Thursday. This high will result in dry weather
late Wednesday into Saturday. Cooler air will begin to trickle
into region Wednesday as the 850mb 0C isotherm drops into the
northern Great Lakes. Locally, the GFS and ECMWF bring 850mb
temperatures into the 8-12C range, with the ECMWF continuing to
run on the cooler side. Local climatology suggests that this would
support temperatures only in the low to mid 70s, and mixing down
925mb results in upper 60s to near 70 highs. While highs in the
upper 60s is supported by the raw MaxT output from the GFS and
ECMWF, various MOS guidance still support mid 70s so opted to not
make any significant changes just yet. Our forecast does appear to
be on the warm side of the possibility spectrum in the meantime.
Bottom line, cooler and drier conditions will be in place, at
least temporarily for the latter half of the week and to start
next weekend. Strong upper ridging over the mid section of the
country mid week is expected to inch east and eventually bring
more seasonable conditions along with additional chances for
showers and thunderstorms either late in the weekend or early next
week.

Deubelbeiss

&&

.AVIATION...
For the 18Z TAFs...

Latest radar imagery showing thunderstorm development occurring
just south of the terminals at this time. These storms are
developing along a lingering boundary, and expect continued
development over the next several hours near this boundary. Don't
anticipate these storms to reach any of the terminals, just
staying to the south before diminishing completely this evening.
Then expect tonight to be mainly dry, but with scattered
thunderstorm development possible away from the terminals again on
Monday. VFR conditions will likely prevail, but it is possible for
fog and low ceilings to once again develop late tonight, similar
to what occurred earlier this morning. Have lower confidence of
this possibility at this time, but will need to continue to
monitor this.

Rodriguez

&&

.MARINE...
307 AM CDT

High pressure will return across Lake Michigan today as weak low
pressure exits east across Ontario. Low pressure across the
Canadian prairies will spread east to James Bay on Tuesday, then
east to the Atlantic seaboard late Wednesday night. This low will
send a cold front across the northern half of Lake Michigan
Tuesday. The front will get shoved a bit farther south as high
pressure strengthens behind the departing low and build waves
across the south half of the lake Wednesday. The high will
overspread the western Great Lakes from mid to late week.

KMD

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Aug 28, 11:15 AM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1215 PM CDT SUN AUG 28 2016

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
291715-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1215 PM CDT SUN AUG 28 2016 /115 PM EDT SUN AUG 28 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED:
  LIMITED THUNDERSTORM RISK.
  LIMITED FLOODING RISK.

DISCUSSION:

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO EARLY
THIS EVENING...WITH THE HIGHEST CHANCES OCCURRING ALONG A LINE
FROM NEAR PONTIAC ILLINOIS TO VALPARAISO INDIANA. ALTHOUGH SEVERE
WEATHER IS NOT EXPECTED TODAY...GUSTY WINDS AND HEAVY DOWNPOURS
WITH LOCALIZED FLOODING WILL BE POSSIBLE WITH ANY STORM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MONDAY THROUGH WEDNESDAY...
  LIMITED THUNDERSTORM RISK.
FRIDAY AND SATURDAY...
  LIMITED THUNDERSTORM RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

GENERAL STORM MOTION OF THE DAY:

MOVING EAST NORTHEAST AT 20 MPH.

&&

LMZ740>745-291715-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1215 PM CDT SUN AUG 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN ISOLATED THUNDERSTORM OR TWO IS POSSIBLE TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY NIGHT.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-291715-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1215 PM CDT SUN AUG 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN ISOLATED THUNDERSTORM OR TWO IS POSSIBLE ACROSS FAR SOUTHERN
LAKE MICHIGAN TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE OF THUNDERSTORMS ALONG A COLD FRONT THAT MOVES
SOUTH ACROSS LAKE MICHIGAN MONDAY NIGHT THROUGH TUESDAY NIGHT.

&&

RODRIGUEZ

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

In the hours before

Special weather statement, Aug 28, 11:41 AM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
1241 PM CDT SUN AUG 28 2016

ILZ019-021>023-032-033-039-INZ001-002-010-011-019-282000-
LA SALLE-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-LAKE IN-
PORTER-NEWTON-JASPER-BENTON-
INCLUDING THE CITIES OF...OTTAWA...MORRIS...JOLIET...KANKAKEE...
PONTIAC...WATSEKA...PAXTON...GARY...VALPARAISO...MOROCCO...
RENSSELAER...FOWLER
1241 PM CDT SUN AUG 28 2016 /141 PM EDT SUN AUG 28 2016/

...FUNNEL CLOUDS POSSIBLE EARLY THIS AFTERNOON...

ATMOSPHERIC CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF
FUNNEL CLOUDS SOUTH OF THE INTERSTATE 80 CORRIDOR EARLY THIS
AFTERNOON. THESE FUNNEL CLOUDS NORMALLY PROTRUDE A FEW HUNDRED
FEET DOWNWARD FROM THE PARENT CLOUD...ROTATE OR SLOWLY SPIN LIKE A
TOP...AND LAST A FEW MINUTES BEFORE DISSIPATING.

THESE FUNNEL CLOUDS RARELY TOUCH THE GROUND AND TYPICALLY DO NOT
POSE ANY SORT OF HAZARD. THE ATMOSPHERIC CONDITIONS THESE FUNNELS
ARE DEVELOPING IN DO NOT SUPPORT TORNADOES. HOWEVER...ON
EXTREMELY RARE OCCASIONS THESE FUNNELS CAN BRIEFLY TOUCH THE
GROUND AND PRODUCE VERY MINIMAL...IF ANY DAMAGE.

IF THREATENING WEATHER APPROACHES...MOVE INDOORS TO A PLACE OF
SAFETY. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO CLOSELY
MONITOR THE SITUATION. PLEASE FORWARD REPORTS OF FUNNEL SIGHTINGS
TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL
WEATHER SERVICE.

MTF
Special weather statement, Aug 28, 12:30 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
130 PM CDT SUN AUG 28 2016

ILZ021-022-032-281915-
LIVINGSTON IL-WILL IL-GRUNDY IL-
130 PM CDT SUN AUG 28 2016

...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN LIVINGSTON...SOUTHERN
GRUNDY AND SOUTHWESTERN WILL COUNTIES UNTIL 215 PM CDT...

AT 129 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM WILMINGTON TO NEAR
RANSOM...AND MOVING EAST AT 5 MPH.

WIND GUSTS UP TO 50 MPH AND FUNNEL CLOUDS WILL BE POSSIBLE WITH
THESE STORMS. VERY HEAVY RAINFALL IS ALSO OCCURRING.

LOCATIONS IMPACTED INCLUDE...
DWIGHT...              WILMINGTON...          BRAIDWOOD...
COAL CITY...           DIAMOND...             GARDNER...
MAZON...               BRACEVILLE...          LAKEWOOD SHORES...
SOUTH WILMINGTON...    GODLEY...              CARBON HILL...
VERONA...              EAST BROOKLYN...       KINSMAN...
SYMERTON...

INCLUDING THE FOLLOWING INTERSTATE...
 I-55 BETWEEN MILE MARKERS 215 AND 242.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4111 8858 4111 8857 4112 8858 4126 8859
      4137 8827 4137 8796 4122 8814 4120 8825
      4106 8826 4106 8858
TIME...MOT...LOC 1829Z 250DEG 14KT 4128 8819 4113 8860

MTF

The radar

The Chicago radar (KLOT), 74 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 1 lightning. Local standard time, as filed.

Lightning, Livingston

When
August 28, 1:00 PM CST
Where
Livingston County, 2.27 mi NNW of Odell
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.030, -88.537

Car struck by lightning on I-55 at mile marker 210.

Flash Flood, Will

When
August 28, 1:30 PM CST to 6:30 PM CST
Where
Will County, Godley to 0.47 mi E of Godley
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
41.230, -88.250

Water at least one foot deep on multiple roads. Time estimated per radar.

Flash Flood, Grundy

When
August 28, 1:50 PM CST to 6:30 PM CST
Where
Grundy County, Braceville to 0.65 mi SSW of Braceville
Cause
Heavy Rain
Property damage
$25,000
Reported by
Public
Coordinates
41.230, -88.270

At intersection of Railroad and McNeil St, water is 2 to 3 feet deep. Estimated 4.50 of rain fell in 90 minutes. Many roads in town are flooded, some significantly.

Flash Flood, Grundy

When
August 28, 2:00 PM CST to 6:30 PM CST
Where
Grundy County, 3 mi N of Gardner to 1.1 mi WSW of Mazonia
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
41.223, -88.320

Water running over roadways that typically do not flood. Estimated rainfall of over four inches in over an hour.

Flash Flood, Livingston

When
August 28, 2:30 PM CST to 6:30 PM CST
Where
Livingston County, 0.47 mi NNW of Odell to 0.19 mi WNW of Odell
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
41.006, -88.523

Some roads with water on them and many yards and houses flooded. Time estimated per radar.

Flash Flood, Grundy

When
August 28, 2:30 PM CST to 6:30 PM CST
Where
Grundy County, Verona to 0.5 mi S of Verona
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
41.220, -88.500

Flooded yards and ditches.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659479, 659485, 659490, 659491, 659488, 659493.